Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Wilmington, OH

May 15, 20185 counties in Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 15, 2018, 3:15 PM EDT for 5 counties in Ohio. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 3:15 PM EDT (19:15 UTC)
Expired
May 15, 2018, 3:45 PM EDT
In force
30 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Champaign County, OH, Delaware County, OH, Franklin County, OH, Madison County, OH, Union County, OH

The radar

The Cincinnati radar (KILN), 86 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:27 PM EDTHAIL 0.754 Ssw Plain City, OH
May 15, 3:30 PM EDTTSTM WND DMG3 Ssw Plain City, OHTWO TREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS51 KILN 151915
SVRILN
OHC021-041-049-097-159-151945-
/O.NEW.KILN.SV.W.0041.180515T1915Z-180515T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
315 PM EDT TUE MAY 15 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Champaign County in west central Ohio...
  Northwestern Franklin County in central Ohio...
  Southwestern Delaware County in central Ohio...
  Northeastern Madison County in central Ohio...
  Southern Union County in central Ohio...

* Until 345 PM EDT.

* At 315 PM EDT, a severe thunderstorm was located near Plain City,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Columbus, Dublin, Upper Arlington, Hilliard, Marysville, Powell,
  Plain City, New California, Milford Center, Shawnee Hills,
  Unionville Center, Amity, Rosedale, State Route 4 at State Route
  161, Resaca, US Route 33 at US Route 42, Watkins, Chuckery and
  Columbus Zoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4003 8354 4020 8350 4024 8306 4002 8306
TIME...MOT...LOC 1915Z 261DEG 34KT 4010 8337 

HAIL...1.25IN
WIND...60MPH
 
$$

KC
3 follow-up statements
163 
WWUS51 KILN 151921
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
321 PM EDT TUE MAY 15 2018

OHC021-151931-
/O.CAN.KILN.SV.W.0041.000000T0000Z-180515T1945Z/
Champaign OH-
321 PM EDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4003 8349 4020 8346 4024 8306 4002 8306
TIME...MOT...LOC 1921Z 261DEG 34KT 4011 8329 

$$

OHC041-049-097-159-151945-
/O.CON.KILN.SV.W.0041.000000T0000Z-180515T1945Z/
Franklin OH-Delaware OH-Madison OH-Union OH-
321 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN FRANKLIN...SOUTHWESTERN DELAWARE...NORTHEASTERN
MADISON AND SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO...

At 321 PM EDT, a severe thunderstorm was located over Plain City,
moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Columbus, Dublin, Upper Arlington, Hilliard, Marysville, Powell,
Plain City, New California, Milford Center, Shawnee Hills, Unionville
Center, Amity, Rosedale, Resaca, US Route 33 at US Route 42, Watkins,
Chuckery and Columbus Zoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4003 8349 4020 8346 4024 8306 4002 8306
TIME...MOT...LOC 1921Z 261DEG 34KT 4011 8329 

HAIL...1.25IN
WIND...60MPH
 
$$

KC
222 
WWUS51 KILN 151929
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
329 PM EDT TUE MAY 15 2018

OHC041-049-097-159-151945-
/O.CON.KILN.SV.W.0041.000000T0000Z-180515T1945Z/
Franklin OH-Delaware OH-Madison OH-Union OH-
329 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN FRANKLIN...SOUTHWESTERN DELAWARE...NORTHEASTERN
MADISON AND SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO...

At 329 PM EDT, a severe thunderstorm was located over Plain City,
moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Columbus, Dublin, Upper Arlington, Hilliard, Marysville, Powell,
Plain City, New California, Shawnee Hills, Unionville Center, Amity,
Resaca, US Route 33 at US Route 42, Watkins, Chuckery and Columbus
Zoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4003 8342 4020 8339 4024 8306 4002 8306
TIME...MOT...LOC 1929Z 265DEG 29KT 4010 8323 

HAIL...1.25IN
WIND...60MPH
 
$$

KC
736 
WWUS51 KILN 151939
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
339 PM EDT TUE MAY 15 2018

OHC041-049-097-159-151949-
/O.EXP.KILN.SV.W.0041.000000T0000Z-180515T1945Z/
Franklin OH-Delaware OH-Madison OH-Union OH-
339 PM EDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN...
SOUTHWESTERN DELAWARE...NORTHEASTERN MADISON AND SOUTHEASTERN UNION
COUNTIES IN CENTRAL OHIO WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 4003 8342 4020 8339 4024 8306 4002 8306
TIME...MOT...LOC 1939Z 261DEG 34KT 4011 8313 

$$

KC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:12 PM EDT, 3 minutes earlier.

Area forecast discussion, May 15, 3:12 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
312 PM EDT Tue May 15 2018

.SYNOPSIS...
A cold front pushing through an unstable airmass will provide
the focus for thunderstorm development tonight. The chance for
showers and thunderstorms will continue on Wednesday near
another boundary positioned close to the Ohio River. Unsettled
weather is forecast to linger into the weekend in a persistently
warm and unstable pattern, aided by a trough in the upper
atmosphere.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Convection has developed along a weak cold front extending
across Northwest Ohio from weak low pressure over Lake Erie.
Storms exhibiting a strengthening trend are being interrogated
on radar for possible statements and warnings, though rather
weak shear and moderate CAPE suggest pulse storms that may not
reach severe limits in most cases.

Thunderstorms initially affecting locations along and north of
I-70 will continue to develop into the early evening as the
boundary sags southeast, bringing precip chances to the entire
area. A weakening trend and diminishing coverage will be
observed by late evening with loss of daytime heating, and with
the boundary weakening as it progresses southeast. However,
thunderstorms will continue to be possible during the overnight
hours when another boundary to the south is forecast to lift to
the Ohio River. Lows will remain above normal, with 6 am
readings ranging from the upper 50s north up to the mid 60s
south.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Boundary positioned near the Ohio River is forecast to sag very
slowly south during Wednesday and Wednesday night. This will
allow a chance of showers and thunderstorms to continue,
especially along and south of the river in a persistently
unstable airmass near the boundary. Locations to the north
should see less precip being farther from the bulk of moisture,
instability and forcing, and closer to drier air and subsidence
associated with high pressure over the Great Lakes. Weakly
sheared environment should prevent widespread strong storms.

Weak cold advection will cause temperatures to be closer to
normal, with highs reaching the upper 70s to around 80.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Weak upper trough will slowly lift up the Ohio Valley through the
end of the week. Surface reflection will pass south and east of the
forecast area. However, showers and possibly some diurnal
thunderstorms will occur with the greater chances closer to the
surface feature.

Northern stream short wave crossing the Great Lakes will quickly
follow this system. This will push a cold front across the area
Sunday into Sunday night, but this boundary will slow as it gets
near or just south of the Ohio River. Showers and thunderstorms will
be possible along and ahead of the boundary. High pressure passing
north of the area will bring some drying by Tuesday.

Near normal temperatures on Thursday and Friday will warm over the
weekend. Readings will drop back slightly after the cold frontal
passage early next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
There will be VFR conditions to start the TAF period under a
humid and unstable airmass. However, thunderstorms may develop
near a southward moving boundary and move to TAF sites by this
evening. This may bring temporary MVFR visibilities to northern
TAF sites.

A lull in convection is expected during the overnight hours with
loss of daytime heating, though showers may linger in the
vicinity as the boundary lifts back north of the Ohio River
toward TAF sites. Later tonight, models indicate MVFR ceilings
forming in nearly saturated air, so kept them in the forecast.
Rather slow improvement to VFR is forecast for Thursday while
winds transition to northeast.

OUTLOOK...Chances for thunderstorms will exist at times through
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...
AVIATION...Coniglio
Hazardous weather outlook, May 15, 12:17 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1217 PM EDT Tue May 15 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161630-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1217 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms may become strong to severe this afternoon and
this evening. Damaging winds and large hail would be the primary
severe weather threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 15, 10:31 AM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1031 AM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND DMG     HANOVER                 40.08N 82.27W
05/14/2018                   LICKING            OH   DEPT OF HIGHWAYS

            A FEW TREES DOWNED.

&&

MBP
Special weather statement, May 15, 2:59 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
259 PM EDT TUE MAY 15 2018

OHZ045-052-054-151930-
Champaign OH-Madison OH-Union OH-
259 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAMPAIGN COUNTY IN
WEST CENTRAL OHIO...NORTHEASTERN MADISON AND SOUTHERN UNION COUNTIES
IN CENTRAL OHIO UNTIL 330 PM EDT...

At 258 PM EDT, radar indicated a strong thunderstorm near
Mechanicsburg, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Marysville, Plain City, Mechanicsburg, New California, Milford
Center, Woodstock, Unionville Center, Amity, Rosedale, State Route 4
at State Route 161, Resaca, US Route 33 at US Route 42, Watkins and
Chuckery.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4023 8319 4005 8321 4005 8326 4004 8325
      4003 8326 4003 8325 4001 8326 4004 8361
      4020 8358
TIME...MOT...LOC 1858Z 264DEG 22KT 4009 8348

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:50 AM EDTSpecial Weather StatementILNHardin25 min
May 15, 2:59 PM EDTSpecial Weather StatementILNUnion31 min
May 15, 3:39 PM EDTSpecial Weather StatementILNFranklin36 min
May 15, 4:15 PM EDTSpecial Weather StatementILNLicking30 min
May 15, 4:23 PM EDTSpecial Weather StatementILNDarke37 min
May 15, 4:32 PM EDTSpecial Weather StatementILNFairfield13 min
May 15, 4:40 PM EDTSpecial Weather StatementILNMiami35 min
May 15, 4:44 PM EDTSpecial Weather StatementILNFairfield16 min
May 15, 4:50 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Miami25 min
May 15, 4:55 PM EDTSpecial Weather StatementILNShelby35 min
May 15, 5:01 PM EDTSpecial Weather StatementILNPerry29 min
May 15, 5:09 PM EDTSpecial Weather StatementILNGreene, Montgomery, Warren36 min
May 15, 5:12 PM EDTSpecial Weather StatementILNClark33 min
May 15, 5:13 PM EDTSpecial Weather StatementILNMadison32 min
May 15, 5:37 PM EDTSevere Thunderstorm WarningILNClark, Greene, Montgomery38 min
May 15, 5:49 PM EDTSpecial Weather StatementILNClark26 min
May 15, 5:50 PM EDTSpecial Weather StatementILNFayette, Pickaway25 min
May 15, 5:58 PM EDTSpecial Weather StatementILNFranklin, Madison32 min
May 15, 6:00 PM EDTTornado WarningILNFairfield, Franklin30 min
May 15, 6:06 PM EDTSpecial Weather StatementILNGreene24 min
May 15, 6:10 PM EDTSpecial Weather StatementILNFayette35 min
May 15, 6:30 PM EDTSpecial Weather StatementILNFairfield45 min
May 15, 6:33 PM EDTSpecial Weather StatementILNPickaway27 min
May 15, 6:46 PM EDTSpecial Weather StatementILNRoss29 min
May 15, 7:00 PM EDTSpecial Weather StatementILNHocking30 min
May 15, 7:31 PM EDTSpecial Weather StatementILNHocking29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.